1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo,then meal, then what?

Discussion in 'Ask A Question' started by KowsarI, Aug 16, 2015.

  1. KowsarI

    KowsarI Type 1 · Member

    Messages:
    9
    Likes Received:
    6
    Trophy Points:
    43
    Hi,
    Recently the number of hypos i've been testing have increased. When they happen its usually at a time am eating a meal. So i eat my meal which does bring it up to the normally range, but then i get confused in whether i should inject or not. If i don't inject my next reading would be high, about 13mmol plus. But if i do i experience another hypo.
    My hypos have been really weird lately and i have been diabetic for a long time so it did freak me out.
    If you do experience the same thing, please don't be scared to get in contact!
    Thank you, kowsar.
     
  2. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,107
    Likes Received:
    3,695
    Trophy Points:
    198
    Hi @KowsarI ,

    How long has this been going on, and what's your insulin regime?
     
  3. KowsarI

    KowsarI Type 1 · Member

    Messages:
    9
    Likes Received:
    6
    Trophy Points:
    43
    Hi @urbanracer
    About a week and a half now in the last 3 consecutive days i have had hypos. Sorry what do you mean by insulin regime?
    I inject 4/5 times a day, on novorapid and lantus at night.
     
  4. jgordon5

    jgordon5 · Well-Known Member

    Messages:
    76
    Likes Received:
    78
    Trophy Points:
    38
    Sometimes I've had that experience, usually when I'm about to get a cold or something. My BS goes much lower than usual.

    But at other times if I'm having a lot of hypos at meal time, I work out how much novorapid I will need for the meal, taking into account the low BS. For instance, if I'm 3 at meal time, I might have to have a date before I eat the meal just to get the BS up a bit, then if I was having 50 carbs in the meal, instead of injecting 4/5 units of novorapid I would only have 2/3 units. Then I would be about right after my meal. It's tricky because, as you know, just when you think you've got your insulin and BS sorted, it changes!
     
    #4 jgordon5, Aug 17, 2015 at 2:24 PM
    Last edited by a moderator: Aug 17, 2015
  5. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,832
    Likes Received:
    1,860
    Trophy Points:
    178
    having a hypo just before meals means that your insulin/carb ratio from the previous meal is a bit too high........only though if it happens continuously

    so usually a standard insulin/carb ratio may be 1 unit for every 10g of carb.....

    when this happens to me I would treat with the normal recommended amount of quick acting carbs [15-20g], then inject as normal......

    you can be confident that there is no more novorapid working by the time your next meal has come around so its just a case of falling that wee but too short from target......
     
    • Like Like x 2
  6. KowsarI

    KowsarI Type 1 · Member

    Messages:
    9
    Likes Received:
    6
    Trophy Points:
    43
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook